Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wasting away and freaking out!
Feb 8, 2008

Hi: I'm freaking out as I feel that I'm wasting away!

Overall, my nnumbers are pretty good and I feel ok, but I notice that my wrist watch is now rolling up and down my arm, my legs have thinned, my cheeks have lost fat and the same with my buttocks. I'm on zerit, ziagen & lexiva.... (sustiva / truvada gave me a bad rash!).

WHAT CAN I DO? I'm not out with my status and feel that people can now see changes in my face/body & appearance.

My next appt with my ID doc is on the 25th, I will discuss it with him. The last time I inquired about it, he state that none of his patients have experienced this... HOW IS THAT SO? I like him, but do you think I need to change doctors too?

Thanks again for your help.

Response from Dr. Frascino

Hi,

None of your doctors' patients on Zerit have experienced fat loss in their face, butt and extremities???? Hmm . . . one has to wonder if you might be your doctor's only HIVer. Lipoatrophy, the medical term for the fat loss you describe, is a well recognized phenomenon. It is unquestionably associated with thymidine analog drugs (d4T: Zerit and AZT: Retrovir, Combivir, Trizivir). I would strongly suggest you switch off Zerit and also not take any AZT-containing drugs. It does seem like your current doctor might be a tad on the inexperienced side. I'd suggest you get as second opinion from a certified HIV/AIDS specialist. You can find a list of certified HIV specialists in your area by viewing the American Academy of HIV Medicine's Web site at www.aahivm.org. They have a list of HIV specialists organized by locale. I also suggest you peruse the information in The Body's "Lipoatrophy Resource Center" that can be easily accessed on The Body's homepage under the Quick Links heading.

Good luck.

Dr. Bob



Previous
Hey there you sexy man you!!
Next
Blood donation discrimination question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement